Utah, 2023

High Wind in Utah, January 10, 2023

January 10, 2023 · NWS GJT · 1 event in 1 county or zone

Winds increased as yet another upper level trough associated with an ongoing atmospheric river event dropped into the Great Basin. This led to some stronger winds across eastern Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Winds increased as yet another upper level trough associated with an ongoing atmospheric river event dropped into the Great Basin. This led to some stronger winds across eastern Utah. Some stronger gusts met high wind criteria, or 58 mph, in the Arches/Grand Flat areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 10, 7:40 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 10, 7:40 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
740 PM MST Tue Jan 10 2023

.UPDATE...
Issued at 739 PM MST Tue Jan 10 2023

Updated to start precipitation earlier across northeast Utah and
northwest Colorado. This resulted in significant increase in
precipitation chances this evening for eastern Utah and northwest
Colorado. In addition, adjusted forecast for the eastern Uinta
Basin which called for mixed precipitation though surface
temperatures and sounding support snowfall which matches current
conditions at KVEL.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 227 PM MST Tue Jan 10 2023

Satellite imagery shows a large trough with a low spinning just off
the wester CONUS coast this afternoon.  This trough, currently
pushing onshore, will move across the Great Basin and the western
slopes this evening and overnight.  Peak lift and moisture will
combine to create moderate to heavy snowfall rates late tonight
through Wednesday morning across the high country.  Snowfall will
come to an end on Wednesday evening as strong subsidence moves in
across the southern forecast area.  However, orographic forcing will
continue to support lingering showers over the northern mountains
likely into early Thursday morning.  Through the next 24 hours, QPF
amounts will top out around an inch over the northern mountains with
up to 1/2 inch in the high San Juans.  Outside of the Uncompahgre
shadow, even the low valleys should see around 1/10 inch.  Under the
mild air mass, snow levels start out around 7-8K feet this evening,
then fall as colder air works into the region with the trough
passage around midnight.  By sunrise tomorrow morning, snow levels
will drop to most low valley floors as the precipitation chances
fall off.  Likewise, ratios will be on a roller coaster with single
digit values this afternoon rising from 8-12:1 around midnight to 10-
15:1 by sunrise.  All of this results in new snow accumulations
approaching the double digits over the highest elevations but with
minimal amounts (under 1 or 2 inches) in some valleys.  Albeit
limited in coverage, it wouldn't be out of the question for the Park
Range to see snow amounts near or exceeding 15 inches in the favored
locations.

It goes without saying that many low valleys experienced near-
record high temperatures today. So far at KGJT, we've hit 51
degrees, while the daily record sits at 55. Expect temperatures
tomorrow to be near to around 5 degrees above normal. Thanks to
cloud cover and precipitation tonight, lows will only drop to
around 15 to 20 degrees above normal.

.LONG TERM...(Thursday through Tuesday)
Issued at 227 PM MST Tue Jan 10 2023

High pressure builds back in Thursday and should bring a pleasant
day to the area with plenty of sunny skies as temperatures hover
right around their climatological normals. Same can't be said for
the Uinta Basin though as guidance suggesting temperatures well
below normal thanks to inversions keeping the cold air in place.
Friday and Saturday the ridge axis will move overhead and onto the
Plains as the next AR event moves into the West Coast. While we
won't see any sign of precip on either day, we'll see an increase in
high clouds as high level moisture from the event streams overhead.
Winds will also shift to a more southwesterly trajectory on the back
side of the ridge axis so despite the cloud cover, we can expect an
uptick in high temps each day.

The next AR event kicks off Saturday, as a closed low comes ashore
over central California. It just won't stop for those folks out
there. This event will eventually affect our area as early as Sunday
as the low pressure center opens up and a fairly large trough forms
and begins to move into Utah. Upper level support exists in the form
of a 70+kt jet streak, while QG forcing will also accompany the
trough. Some differences arise between deterministic models on the
strength of this QG forcing, but the general location and timing
isn't too far off so confidence is increasing for this next system.
Currently, the NBM and other guidance are highlighting the San Juans
with a healthy 6 to 12 inches with lesser amounts elsewhere. Most
areas can expect a wet Sunday. We'll see how this all pans out.

Things get progressive after that as 2 more systems are poised to
bring more active weather. Tuesday could bring another day of
widespread precip with yet another round possible Wednesday
evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 529 PM MST Tue Jan 10 2023

Showers were developing over the eastern Tavaputs and Roan
Plateaus while clouds increased ahead of the next Pacific storm
system. As the system drives a cold front across the area tonight
winds will increase from the south and southwest then shift to the
west and northwest while decreasing. Meanwhile, low clouds will
keep ceilings below ILS breakpoints at KRIL, KEGE and KASE through
much of the period. There is a high potential for shower activity
at all TAF sites during the next 24 hours coming in the form of
snow for most sites. At lower elevation sites KGJT, KMTJ a mix is
likely while at KCNY models suggest showers will be all rain.
Showers will result in MVFR conditions with periods of IFR/LIFR
conditions in heavier snow showers. Conditions improve Wednesday
afternoon, though potentially slower than currently forecast at
KHDN, KEGE, KASE and KGUC.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 9 PM MST Wednesday for COZ003-004-
     009-012-013.

     Winter Weather Advisory from 6 AM to 9 PM MST Wednesday for
     COZ010.

     Winter Weather Advisory until 6 PM MST Wednesday for COZ017>019.

UT...Winter Weather Advisory until noon MST Wednesday for UTZ023-025.

     Winter Weather Advisory until 3 PM MST Wednesday for UTZ028.

&&

UPDATE...NL
SHORT TERM...SS
LONG TERM...TGR
AVIATION...NL
Hazardous weather outlook, Jan 10, 3:28 AM MST, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
328 AM MST Tue Jan 10 2023

COZ001>014-017>023-UTZ022>025-027>029-111030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
328 AM MST Tue Jan 10 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Rain and snow showers in the morning will become more dispersed
through the afternoon when a temporary lull in this storm arrives.
Precipitation will again spread West to East overnight as the
strongest part of this storm moves into the central Rockies.
Expect snow rates to increase after midnight with the San Juans in
particular receiving significant accumulations by sunrise on
Wednesday. Deteriorating mountain road conditions can be expected
overnight which will linger into Wednesday as colder air arrives.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will be fairly widespread Wednesday morning with a general
downturn expected through the day before ending in the evening.
Looking farther out another storm system approaches the region
Sunday bringing more mountain snow and valley rain showers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Jan 10, 5:28 PM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 PM MST TUE JAN 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             9 WNW TINCUP            38.82N 106.61W
01/10/2023  M3.1 INCH        GUNNISON           CO   CO-OP OBSERVER

            24 HOUR SNOWFALL AT TAYLOR PARK.

&&
Local storm report, Jan 10, 5:50 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 PM MST TUE JAN 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             SILVERTON               37.81N 107.66W
01/10/2023  M2.4 INCH        SAN JUAN           CO   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

MDA
Local storm report, Jan 10, 6:38 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
638 PM MST TUE JAN 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             HAYDEN                  40.49N 107.25W
01/10/2023  M4.0 INCH        ROUTT              CO   CO-OP OBSERVER

            24 HOUR SNOWFALL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
January 10, 9:11 PM MST
Where
Grand Flat and Arches forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by the automated weather station at the Canyonlands Field Airport in Moab.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064979.